Alert archive / Michigan / Wind Advisories in 2024

Wind Advisory 7, NWS Grand Rapids, MI

November 11, 2024Mason County, Michigan

NWS Grand Rapids, MI issued this wind advisory at Nov 11, 2024, 8:57 AM EST for Mason County, Michigan. It took effect at Nov 11, 2024, 11:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2024, 8:57 AM EST (13:57 UTC)
In effect from
Nov 11, 2024, 11:00 AM EST
Expired
Nov 11, 2024, 7:00 PM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS73 KGRR 111357
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
857 AM EST Mon Nov 11 2024

MIZ037-112200-
/O.NEW.KGRR.WI.Y.0007.241111T1600Z-241112T0000Z/
Mason-
Including the cities of Ludington
857 AM EST Mon Nov 11 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest wind gusts up to 45 mph expected.

* WHERE...Mason County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Ostuno
2 follow-up statements
438 
WWUS73 KGRR 112040
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
340 PM EST Mon Nov 11 2024

MIZ037-120000-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-241112T0000Z/
Mason-
Including the cities of Ludington
340 PM EST Mon Nov 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Mason County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Ostuno
066 
WWUS73 KGRR 120002
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
702 PM EST Mon Nov 11 2024

MIZ037-120115-
/O.EXP.KGRR.WI.Y.0007.000000T0000Z-241112T0000Z/
Mason-
Including the cities of Ludington
702 PM EST Mon Nov 11 2024

...WIND ADVISORY HAS EXPIRED...

The winds have decreased below criteria so the advisory was allowed 
to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Nov 11, 6:25 AM EST, 2 hours 32 minutes earlier. Its key messages:

  • Strong Winds Today And Sunshine Tuesday
  • Chance of rain showers Wednesday Night and Thursday
  • Additional rain chances on Sunday
Area forecast discussion, Nov 11, 6:25 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
625 AM EST Mon Nov 11 2024

.KEY MESSAGES...

- Strong Winds Today And Sunshine Tuesday

- Chance of rain showers Wednesday Night and Thursday

- Additional rain chances on Sunday

&&

.DISCUSSION...
Issued at 332 AM EST Mon Nov 11 2024

- Strong Winds Today And Sunshine Tuesday

Widespread cloud cover will dominate today's forecast thanks to
850mb temps near 0C supporting robust stratocu development. An
isolated shower can't be ruled out, mainly towards Clare and
Mount Pleasant, however shallow moisture depths will keep any
showers isolated.

The main impactful weather however will be the wind. Mixing heights
climb into the 4kft-5kft range with an 850mb jet of up to 50 knots.
Forecast soundings suggest gusts will be in the 35-45 mph range.
Locally better mixing could support brief periods of advisory level
gusts however the lack of confidence in occurrence and duration
precludes a wind advisory. Highest winds look to be along the
immediate lakeshore and the US10 corridor counties.

Winds subside and skies begin to clear tonight as high pressure
moves overhead. Clearing skies will allow lows to fall into the 20s.
Ridging and high pressure keep plenty of sunshine in the forecast
Tuesday, however thermal troughing aloft will keep highs in the 40s.

- Chance of rain showers Wednesday Night and Thursday

Tuesday night will be dry as high pressure is forecast to be in
place both at the surface and aloft. A strong plains upper wave will
approach on Wednesday however moving quickly eastward in a
progressive upper flow pattern. The upper wave drives into the area
Wednesday night and moves through on Thursday. Deeper moisture
pivots into the area ahead of and with the upper wave. BUFKIT
overviews show solid moisture through 10,000 feet during this time.
The moisture is coincident with strong lift in the same layer
associated with both lower tropospheric moisture advection and left
front exit region lift of a 250mb upper jet streak. Chances for rain
peak Wednesday night in the 80-90 pct range. ECMWF and GFS ensemble
means both show precipitation from this event being in the quarter
to half inch range so no hydro issue whatsoever. We dry out once
again with ridging in place from Thursday night through Saturday.

- Additional rain chances on Sunday

The pattern remains progressive and another upper shortwave plows
into the Great Lakes region on Sunday. Slightly better moisture
return is seen with this system with regard to surface and 850mb dew
points, but the depth of moisture is a bit lacking. Precipitation
amounts on Sunday look to be fairly light, less than a tenth or two
of an inch. The rain chances persist into Sunday night and Monday
with rainfall totals comparable to the mid week event. At this point
our highest chances for rain with this event come Sunday night in
the 40-50 pct range with an upper low overhead.

Normal highs for this time of year are beginning to slip through the
40s. We look to be slightly above normal through the Wednesday
through Sunday period with highs mainly in the 50s.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 625 AM EST Mon Nov 11 2024

MVFR cigs thanks to lake effect stratocu will continue to advance
across the area over the next 1-2 hours. These MVFR cigs, sub 2kft
at times, will persist through this evening. As high pressure
advances into the region tonight, cigs will lift and then become
indefinite as clouds scatter out. An isolated shower is possible
today, however coverage looks to be too isolated to include in the
TAFs. Otherwise, winds will very from westerly today to northerly
by this evening. 10-20 knot winds gusting to 30 knots are expected
at all TAF sites. Gusts exceeding 35 knots are possible at times
this afternoon and evening at MKG. Winds slowly begin to subside
tonight as the high pressure system moves in.

&&

.MARINE...
Issued at 332 AM EST Mon Nov 11 2024

The current Small Craft Advisory is verifying well with gusts to 28
knots and 4-6 foot waves being reported up and down the shoreline.
Winds increase further near and behind a cold front this afternoon.
Gusts of 35-40 knots are likely near and north of Grand Haven
resulting in an upgrade to a Gale Warning north of Holland from this
afternoon to mid this evening. A high end Small Craft Advisory level
event is forecast from Holland southward with gusts to 30 knots
expected. Waves climb in response to these winds to 6-10 feet as
well. Winds and waves subside over the course of tonight, falling
by 12z Tuesday below Small Craft Advisory levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 7 AM EST Tuesday for LMZ844-845.
     Small Craft Advisory until noon EST today for LMZ846>849.
     Gale Warning from noon today to 9 PM EST this evening for
     LMZ846>849.

&&

DISCUSSION...Duke/Thomas
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Nov 11, 3:37 AM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
337 AM EST Mon Nov 11 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
337 AM EST Mon Nov 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gusts of 35 to 45 mph may cause isolated power outages, especially
near and north of a Grand Rapids to Lansing line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

- Chance of rain showers Wednesday Night and Thursday

Spotter activation will not be needed.

LMZ844>849-120845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 AM EST Mon Nov 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and Waves hazardous to small craft are likely along the Lake
Michigan Shoreline through late tonight. A period of Gales is
expected north of Holland this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Thomas

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 3:38 AM ESTGale WarningGRR17 hr

Nearby

Wind Advisories in Michigan, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.